Indiana, 2005Flash Flood and Hail in Indiana, August 8, 2005
August 8, 2005 · NWS IWX · 4 events in 3 counties and zones
3 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 8, 2:35 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 8, 2:35 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EST MON AUG 8 2005
.SHORT TERM...
TONIGHT AND TUESDAY.
KIWX RADAR THIS AFTN DEPICTED SCATTERED CONVECTION ACRS ABOUT THREE
FOURTHS OF THE CWFA THIS CONVECTION WAS IN RESPONSE TO AN UNSTABLE
AIRMASS (MUCAPE AROUND 3000 J/KG) AND WEAK CONVERGENT BOUNDARIES
(LAKE BREEZE FRONT AND SUBTLE BOUNDARY ACRS NE INDIANA/NRN OHIO).
ALSO...THERE WAS A MINOR S/WV APCHING FROM THE NORTHWEST.
HOWEVER...THIS DOES NOT SEEM TO BE A PLAYER ATTM. WITH THE
CONVECTION GETTING ITS ENERGY FROM DAYTIME HEATING AND NOT LARGE
SCALE FORCING...AM EXPECTING IT TO DWINDLE GRADUALLY AFTER SUNSET.
THEREAFTER...SKIES WILL BECOME MOSTLY CLEAR. THERE COULD BE SOME
PATCHY FOG OVERNIGHT...ESPECIALLY WHERE THUNDERSTORMS HAVE OCCURRED
(HEAVY RAINFALL). WILL NOT MENTION AT THIS TIME...BUT WILL PASS
THOUGHTS ON TO EVENING FORECASTER...WHICH BY THEN WILL HAVE A BETTER
IDEA WHERE RAIN HAS FALLEN. OVERNIGHT LOWS WILL RANGE FROM THE MID
60S TO AROUND 70 DEGREES.
ON TUESDAY...S/WV RIDGING IS FCST TO OCCUR ACRS THE REGION. IN
ADDITION...THERE ARE NO APPRECIABLE LOW LVL CONVERGENT BOUNDARIES
INDICATED ATTM BY THE MODELS. HENCE...DRY CONDITIONS ARE EXPECTED.
WAA ASSOCD WITH THE MID LVL RIDGING WILL PUSH 850 MB TEMPS INTO THE
+19 TO +21 DEGREE RANGE. THESE VALUES ARE GOOD ENOUGH FOR HIGH
TEMPS TO AT LEAST REACH THE LOWER 90S ACRS THE ENTIRE FCST AREA.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY
PROBLEM OF DAY IS CHANCES/TIMING OF STORMS...ESPECIALLY THURSDAY
THROUGH MONDAY. IN THE BIG PICTURE THERE WILL BE A ZONAL FLOW
FOCUSED JUST TO THE NORTH OF THE AREA. ANY WAVES MOVING THRU THE
FLOW MAY MAY ALLOW ORGANIZED CONVECTION TO DEVELOP INTO THE AREA.
MODELS ARE OFFERING QUITE A VARIABLE SET OF SOLUTIONS TODAY. MOST
AGREE FRONTAL PASSAGE WILL OCCUR WEDNESDAY AFTERNOON THRU EARLY
MORNING THURSDAY. WILL FOCUS BEST CHANCES OF THUNDER DURING THOSE
TIMES. MODELS REALLY BEGIN TO DIVERGE IN SOLUTIONS THURSDAY THRU THE
REMAINDER OF THE FORECAST AS THEY STRUGGLE TO FORECAST TRANSITORY
WAVES IN THE FLOW. WITH STRONG MODEL DIFFERENCES AND LITTLE IN THE
WAY OF RUN TO RUN CONSISTENCY IN ANY PARTICULAR MODEL...CHOSE TO
KEEP ONGOING FORECAST IN TACT...TO AVOID POTENTIAL YOYOING OF PRECIP
FORECAST. DUE TO LOWERED CONFIDENCE IN RAIN ON THURSDAY...LOWERED
PROBABILITY OF PRECIP VALUES AS LOW AS COULD TO CONTINUE MENTION IN
FORECAST.
TEMPERATURES WILL CONTINUE TO BE AT OR ABOVE NORMAL.
&&
.PREV FORECAST...
UPDATE...
BASED ON LATEST SATELLITE/RADAR TRENDS...IT APPEARS THERE IS ANOTHER
CONVERGENCE AXIS DEVELOPING FROM ERN INDIANA INTO NRN OHIO. LATEST
RUC AND MSAS DEPICT THIS FEATURE. AS A RESULT...WILL UPDATE ALL
ZONES TO INCLUDE A 30 PERCENT CHC OF SHOWERS/THUNDERSTORMS FOR THE
REMAINDER OF THE AFTN...AND WILL LINGER A SLIGHT CHC ACRS THE ERN
TWO THIRDS OF THE CWFA INTO THE EARLY EVENING.
&&
.AVIATION...
LATEST VISIBLE SATELLITE AND RADAR TRENDS ARE DEPICTING TWO SUBTLE
CONVERGENCE BOUNDARIES. THE FIRST ONE WAS LOCATED JUST TO THE LEE
OF LAKE MICHIGAN...AKA A LAKE BREEZE. THE SECOND ONE WAS JUST SE OF
THIS BOUNDARY. 12Z NAM AND LATEST RUC40 CONTINUE TO SHOW THESE TWO
BOUNDARIES FOR THIS AFTN...AND THEY MAY CONSOLIDATE INTO ONE
BOUNDARY AS THEY SLOWLY MOVE SE. ISOLD SHOWERS HAVE ALREADY
DEVELOPED...AND WITH MORE DIABATIC HEATING TO TAKE PLACE
...THUNDERSTORMS WILL SOON ERUPT. CONVECTION SHOULD STAY ISOLD/SCT
IN NATURE WITH THE LACK OF STRONG LOW LVL CONVERGENCE AND UPR
SUPPORT. AS SUCH...WILL INTRODUCE A VCTS AT KSBN. FOR
KFWA...BELIEVE CHC OF THUNDERSTORMS ARE LESS LIKELY THERE...SO WILL
LEAVE OUT.
FOR TONIGHT...WITH DIURNAL COOLING...CONVECTION SHOULD GRADUALLY
WANE IN THE EVENING...WITH SKIES BECOMING MOSTLY CLEAR. SOME MVFR
CONDITIONS IN MIST CAN BE EXPECTED AT KFWA TOWARD MORNING.
S/WV RIDGING WILL OCCUR ON TUESDAY. THUS...AM NOT EXPECTING
CONVECTION. DIURNAL CUMULUS CLOUDS WILL DEVELOP ACRS THE REGION
AROUND 15Z.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
AVIATION/SHORT TERM...HICKMAN
LONG TERM...EDDY
Hazardous weather outlook, Aug 8, 1:00 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST MON AUG 8 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-091045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
100 PM EST MON AUG 8 2005/ 100 PM CDT MON AUG 8 2005/ 200 PM EDT MON
AUG 8 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OHIO...NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN LOWER MICHIGAN...
NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EARLY
EVENING. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. A FEW
OF THE STORMS MAY BECOME STRONG OR SEVERE WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-091045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
200 PM EDT MON AUG 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. A FEW
STORMS WITH WIND GUSTS TO 35 KNOTS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
Hail, Allen
- When
- August 8, 5:03 PM EST to 5:08 PM EST
- Where
- Allen County, Ft Wayne
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.067, -85.133
Quarter size hail was reported on the east side of Fort Wayne, on the IPFW campus. Nickel size hail was reported a few minutes later a mile east of Fort Wayne.
Hail, Whitley
- When
- August 8, 5:50 PM EST to 5:51 PM EST
- Where
- Whitley County, Tri Lakes
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -85.433
Hail ranging from nickel to quarter size was reported.
Hail, Elkhart
- When
- August 8, 6:20 PM EST to 6:35 PM EST
- Where
- Elkhart County, New Paris
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -85.833
A severe thunderstorm became stationary for nearly an hour just southeast of Goshen. Hail ranging from quarter size to tennis ball size was reported from New Paris northwest to 3 miles southeast of Goshen. Reports were receive of vehicle damage, as well as window and siding damage on several residences.
Flash Flood, Elkhart
- When
- August 8, 7:30 PM EST to 10:15 PM EST
- Where
- Elkhart County, 5 mi SE of Goshen
- Measured
- 3.5
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.533, -85.767
Portions of County Road 31 as well as US 33 near Fairfield High School were impassable for several hours when at least 3.5 inches of rain fell over a few hours as a thunderstorm remained stationary. An apartment complex just west of the Goshen airport suffered some water damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 8, 20051 death · 1 event
- Flash Flood in California, August 8, 2005$350,000 · 1 event
- Lightning Strike in Louisiana, August 8, 2005$250,000 · 1 event
- Flash Flooding in Georgia, August 8, 2005$181,000 · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2005$150,000 · 60 kt wind · 4 events
- Flash Flooding and Hail in Texas, August 8, 2005$66,000 · 50 kt wind · 11 events
- Damaging Wind and Lightning Strike in New York, August 8, 2005$60,000 · 2 events
- Flash Flood in Pennsylvania, August 8, 2005$55,000 · 1 event
- Lightning Strike in New Jersey, August 8, 2005$50,000 · 1 event
- Flash Flood in Texas, August 8, 2005$50,000 · 1 event
- Lightning Strike in New York, August 8, 2005$50,000 · 1 event
- Damaging Wind in Idaho, August 8, 2005$35,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469018, 5469019, 5469020, 5469021.